Talk

Advanced search

Mumsnet has not checked the qualifications of anyone posting here. If you need help urgently, see our mental health web guide which can point you to expert advice.

Mirtazipine withdrawal

(25 Posts)
Sara12355678 Sat 14-Feb-15 13:34:30

Hiya ladies , can anyone please please give me some advice. I am early in pregnancy and my doctors has told me to come off my meds. I'm am currently taking 15mg of Mirtazipine. I will be starting my withdrawal process tomorrow. Because I'm pregnant I need to come off them as soon as possible. Can anyone advice me on how to do this please? I have had serotonin syndrome Twice and i am hoping this won't be like it sad.

Sara12355678 Sat 14-Feb-15 13:36:50

Help please ladies!!!!

Miele72 Sat 14-Feb-15 13:39:42

Message withdrawn at poster's request.

Sara12355678 Sat 14-Feb-15 13:50:17

Hiya Miele thanks so much for responding I am bricking it! how did you taper off them? How long until you were stabilised and what other with withdrawals did you experience?

Miele72 Sat 14-Feb-15 13:58:17

Message withdrawn at poster's request.

Miele72 Sat 14-Feb-15 14:00:26

Message withdrawn at poster's request.

NanaNina Sat 14-Feb-15 14:10:03

I have been on 45mg Mirtazapine for 2 years and put on a lot of weight, and was never sure it was doing much good for my depression. SO I reduced 15mg a month ago, (so on 30mg) and had no side effects at all. I am seeing the psychiatrist next week and tell her I want to reduce another 15mg for a month and hopefully then the last 15 mg for another month, and off them by April.

I think Mirtz are only available in 15, 30 and 45 mgs, so presumably all you could do would be to split the 15mg (with a pill cutter - available from any chemist) so you are reducing by 7.5mg for a period and then another 7.5mg. Did the GP offer any advice about how to withdraw, although I don't think they know very much about withdrawal. My CPN told me that mirtazapine is usually reduced in 15mg doses, so assume that's what you will be doing. Incidentally there are ADs you can take whilst pregnant but not sure what they are.

You mention serotonin syndrome, but my understanding of this is when you are taking too much serotonin that this occurs.

But we are all different so you just have to hope you are going to be ok - if you do have bad side effects if you are just stopping the 15mg altogether, then you could always reduce more slowly by 7.5mg (say for a month) before reducing the final 7.5mg.

Phoenixfrights Sat 14-Feb-15 14:19:00

Do you mean serotonin syndrome or SSRI/other AD 'discontinuation syndrome' ?

Stopping cold turkey is rarely advised. Having said that Mirt withdrawal is nowhere near as bad as SSRI withdrawal in my experience.

You should be referred to the perinatal psychologist, not just sent on your merry way and told to discontinue.

Sara12355678 Sat 14-Feb-15 14:37:58

Hiya everyone thanks so much for posting - I am trying to stay sane for my 3 year old and of course my baby on the way. The doctor told me take half of 15 mg for a week then stop???

Sara12355678 Sat 14-Feb-15 14:40:39

What was your withdrawal like phenixfrights? And how did it compare to an SSRI withdrawal? I couldn't take SSRIs as they made me extremely I'll with seratonin syndrome and I ended up in hospital

DiaryOfAWimpyMum Sat 14-Feb-15 14:43:07

I would cut the pills in half, then half again if possible,that's how I came off Mitrazipine, just tapered off slowly. Your GP should have been more helpful. Good luck.

ilikebaking Sat 14-Feb-15 14:56:23

I came off mirtazipine for the same reasons.
I went from 15mg to 7.5mg (cut them in half) then to 7.5mg every other day and then none.
No symptoms.
The pregnancy fatigue helped me with the sleeping. However, my Dr did say that they don't know if the ADs can affect pregnancy, so try not to get too stressed out about it.

ilikebaking Sat 14-Feb-15 14:57:17

You can take sertraline when breastfeeding, so chances are it is safe for pregnancy too, if you need to transfer to something else.
See a different GP.

Sara12355678 Sat 14-Feb-15 14:59:09

Thank you ilikebaking! How long did you stay on half for? And for every other day for?

Sara12355678 Sat 14-Feb-15 15:00:17

Setraline have me seratonin syndrome unfortunately- just want to be off it all now x

Queenofknickers Sat 14-Feb-15 15:03:43

I came off mirtazapine with no taper and was fine. I also have 2 friends who had to do the same and were also fine. Hope that helps x

Queenofknickers Sat 14-Feb-15 15:05:12

Also all babies that I know that were conceived whilst mum was taking mirtazapine were totally fine as well.

creamhearts Sat 14-Feb-15 15:07:44

I had no side effects from stopping mirtazipine, it was fine. Hopefully it will be for you too smile

Sara12355678 Sat 14-Feb-15 15:08:13

Thanks queenofknickers what mg were u on when you stopped? X

Sara12355678 Sat 14-Feb-15 15:09:37

Thanks creamofhearts! I've read so many horror story's, I feel soo much better hearing your experiences x

nooddsocksforme Sat 14-Feb-15 16:48:04

you should be able to just stop from 15mg. as above serotonin sydrome develops when you start anti-depressants not when you are stopping

Swaledale Sun 15-Feb-15 19:03:38

I came off mirtazapine, from 45mg, 30mg, 15mg, 7.5mg. The hardest was 7.5mg to nothing. It was horrendous. I had headaches, dizziness and nausea for weeks afterwards and even went to the docs because I felt so bad. I was told either put up with it or go back on the tablets. It took 2 months for me to start feeling 'normal'. At times I felt like giving up and going back on the tablets, but didn't and I'm glad I didn't.

I read (after I had come off them) that docs can provide it in liquid form if your withdrawl symptoms are bad.

Good luck with it and congrats smile x

NanaNina Mon 16-Feb-15 14:25:56

Hi swaledale did you cut the 15mg in half to take the 7.5mg dose. I am about to reduce from 30 to 15, so hoping for the best. I'll ask about the liquid form.

ilikebaking Mon 16-Feb-15 15:55:23

I found out I was pregnant and was-
3 weeks - on 15mg but switched down to 7.5 the day I found out.
I then did 2 weeks on 7.5 and then 2 weeks on 7.5 every other day and by the time I had a scan at 7 weeks and 2 days I was off them totally.

12 weeks scan and everything else was perfect. As is my son. I am on citalopram now and feeling very settled.

ilikebaking Mon 16-Feb-15 15:56:37

I did feel awful after stopping, but given that I was 7 1/2 weeks pregnant, I cannot tell you if it was general pregnancy issues (headaches, vomitting, nausea, sleepiness etc, constipation) or withdrawal.

Join the discussion

Registering is free, easy, and means you can join in the discussion, watch threads, get discounts, win prizes and lots more.

Register now »

Already registered? Log in with: